Published online by Cambridge University Press: 08 March 2006
Although rare, ototoxicity from the use of aminoglycoside drops is well recognized. Ototoxicity has not been described with the use of combination aminoglycoside-steroid-antifungal creams or ointments. We present the case of a 60-year-old man with a perforated tympanic membrane who suffered a total hearing loss after the instillation of cream containing triamcinolone, neomycin, gramicidin and nystatin (Tri-Adcortyl™ cream) into his ear canal. On balance, we believe that a number of potentially ototoxic constituents in this cream were responsible. Other possible causes of sensorineural hearing loss and the possible mechanisms of ototoxicity of this cream are discussed. The reasons why such creams may be particularly ototoxic, compared with drops, are also considered. The authors caution against the use of such creams or ointments in the ear if there is any suspicion of a tympanic membrane perforation.
Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.